Alert archive / New York / Gale Watches in 2018
Gale Watch 21, NWS New York, NY
NWS New York, NY issued this gale watch at Oct 18, 2018, 3:25 PM EDT. It took effect at Oct 19, 2018, 6:00 PM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Oct 18, 2018, 3:25 PM EDT (19:25 UTC)
- In effect from
- Oct 19, 2018, 6:00 PM EDT
- Expired
- Oct 19, 2018, 3:45 AM EDT
- In force
- Issued by
- NWS New York, NY
The text
As transmitted.
794 WHUS71 KOKX 181925 MWWOKX URGENT - MARINE WEATHER MESSAGE National Weather Service New York NY 325 PM EDT Thu Oct 18 2018 ANZ350-353-355-190945- /O.CAN.KOKX.SC.Y.0085.000000T0000Z-181019T0000Z/ /O.NEW.KOKX.SC.Y.0086.181019T1500Z-181019T2200Z/ /O.NEW.KOKX.GL.A.0021.181019T2200Z-181020T1700Z/ Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 325 PM EDT Thu Oct 18 2018 ...SMALL CRAFT ADVISORY IN EFFECT FROM 11 AM TO 6 PM EDT FRIDAY... ...GALE WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY AFTERNOON... The National Weather Service in Upton has issued a Small Craft Advisory, which is in effect from 11 AM to 6 PM EDT Friday. A Gale Watch has also been issued. This Gale Watch is in effect from Friday evening through Saturday afternoon. * WINDS AND SEAS...West winds 15 to 25 kt with gusts up to 35 kt. Seas 4 to 7 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that sustained wind speeds or frequent gusts of 25 to 33 kt and/or seas of 5 ft or higher are expected or occurring, and hazardous to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. A Gale Watch is issued when the risk of gale force winds of 34 to 47 kt has significantly increased, but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$ ANZ330-340-190945- /O.CAN.KOKX.SC.Y.0085.000000T0000Z-181019T0000Z/ /O.NEW.KOKX.SC.Y.0086.181019T1500Z-181020T2200Z/ Long Island Sound East of New Haven CT/Port Jefferson NY- Peconic and Gardiners Bays- 325 PM EDT Thu Oct 18 2018 ...SMALL CRAFT ADVISORY IN EFFECT FROM 11 AM FRIDAY TO 6 PM EDT SATURDAY... The National Weather Service in Upton has issued a Small Craft Advisory, which is in effect from 11 AM Friday to 6 PM EDT Saturday. * WINDS...West winds 5 to 15 kt with gusts up to 30 kt. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that sustained wind speeds or frequent gusts of 25 to 33 kt and/or seas of 5 ft or higher are expected or occurring, and hazardous to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$ ANZ335-338-345-190945- /O.NEW.KOKX.SC.Y.0086.181019T1500Z-181020T2200Z/ Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor- South Shore Bays from Jones Inlet through Shinnecock Bay- 325 PM EDT Thu Oct 18 2018 ...SMALL CRAFT ADVISORY IN EFFECT FROM 11 AM FRIDAY TO 6 PM EDT SATURDAY... The National Weather Service in Upton has issued a Small Craft Advisory, which is in effect from 11 AM Friday to 6 PM EDT Saturday. * WINDS...Southwest winds 10 to 15 kt with gusts up to 25 kt. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that sustained wind speeds or frequent gusts of 25 to 33 kt and/or seas of 5 ft or higher are expected or occurring, and hazardous to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$
2 follow-up statements
616 WHUS71 KOKX 190129 MWWOKX URGENT - MARINE WEATHER MESSAGE National Weather Service New York NY 929 PM EDT Thu Oct 18 2018 ANZ350-353-355-190930- /O.CON.KOKX.SC.Y.0086.181019T1500Z-181019T2200Z/ /O.CON.KOKX.GL.A.0021.181019T2200Z-181020T1700Z/ Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 929 PM EDT Thu Oct 18 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 11 AM TO 6 PM EDT FRIDAY... ...GALE WATCH REMAINS IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY AFTERNOON... * WINDS AND SEAS...West winds 15 to 25 kt with gusts up to 35 kt. Seas 4 to 7 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that sustained wind speeds or frequent gusts of 25 to 33 kt and/or seas of 5 ft or higher are expected or occurring, and hazardous to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. A Gale Watch is issued when the risk of gale force winds of 34 to 47 kt has significantly increased, but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$ ANZ330-335-338-340-345-190930- /O.CON.KOKX.SC.Y.0086.181019T1500Z-181020T2200Z/ Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- 929 PM EDT Thu Oct 18 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 11 AM FRIDAY TO 6 PM EDT SATURDAY... * WINDS...West winds 10 to 15 kt with gusts up to 30 kt. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that sustained wind speeds or frequent gusts of 25 to 33 kt and/or seas of 5 ft or higher are expected or occurring, and hazardous to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$ 12
160 WHUS71 KOKX 190745 MWWOKX URGENT - MARINE WEATHER MESSAGE National Weather Service New York NY 345 AM EDT Fri Oct 19 2018 ANZ350-353-355-191545- /O.CON.KOKX.SC.Y.0086.181019T1500Z-181019T2200Z/ /O.UPG.KOKX.GL.A.0021.181019T2200Z-181020T1700Z/ /O.NEW.KOKX.GL.W.0018.181019T2200Z-181020T1500Z/ Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 345 AM EDT Fri Oct 19 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EDT THIS EVENING... ...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 11 AM EDT SATURDAY... The National Weather Service in Upton has issued a Gale Warning, which is in effect from 6 PM this evening to 11 AM EDT Saturday. The Gale Watch is no longer in effect. * WINDS AND SEAS...Southwest winds 15 to 25 kt with gusts up to 35 kt. Seas 5 to 8 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means sustained winds or frequent gusts of 34 to 47 kt are expected or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. A Small Craft Advisory means that sustained wind speeds or frequent gusts of 25 to 33 kt and/or seas of 5 ft or higher are expected or occurring, and hazardous to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$ ANZ330-335-338-340-345-191545- /O.CON.KOKX.SC.Y.0086.181019T1500Z-181020T2200Z/ Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- 345 AM EDT Fri Oct 19 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EDT SATURDAY... * WINDS...Southwest 15 to 20 kt with gusts up to 30 kt. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that sustained wind speeds or frequent gusts of 25 to 33 kt and/or seas of 5 ft or higher are expected or occurring, and hazardous to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this gale watch went out at Oct 18, 1:52 PM EDT, 1 hour 33 minutes earlier.
Area forecast discussion, Oct 18, 1:52 PM EDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service New York NY
152 PM EDT Thu Oct 18 2018
.SYNOPSIS...
Canadian high pressure will remain in control through Friday. A
cold front approaches Friday night and pushes off shore Saturday.
High pressure builds in for the rest of the weekend and pushes off
shore Monday. Another cold front moves late Tuesday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
No changes at this time.
Cold advection will continue with 850 mb temps progged to
moderate into this evening. Longwave upper trough moves well
offshore with heights rising aloft. Mixing heights are progged
to be between 850 and 900 mb, but winds in the boundary layer
gradually weaken.
The cold temperatures will be the main story for today. Highs are
forecast to reach the upper 40s to near 50 degrees. These
temperatures are around 15 degrees below normal for this time of
year. Record minimum high temperatures for October 18 are close to
current forecast highs at a few locations. See climate section below
for these records.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Good radiational cooling conditions are expected tonight as
winds become light and combine with clear skies and a dry air
mass. The core of the high pressure will settle to our south,
but locations away from the NYC metro should be able to see the
boundary layer decouple to allow temperatures to drop more
significantly than what occurred early Thursday morning.
Temperatures will bottom out in the upper 20s and low 30s across
the interior. Have issued a freeze warning for Western Passaic,
interior Lower Hudson Valley, and interior southern
Connecticut. Areas of frost are also likely and have therefore
issued a frost advisory for portions of NE NJ, SE coastal CT,
and eastern Long Island, where temperatures likely fall into the
middle 30s. Elsewhere, lows will be in the upper 30s and lower
40s.
Middle and upper ridge axis moves across on Friday with the
surface high passing to our south and east. The air mass over
the region moderates significantly with 850 mb temperatures
approaching 10C in the afternoon. High temperatures will about
10 degrees warmer than Thursday, in the upper 50s to near 60
degrees.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
A cold front will approach Friday night along with the next
long wave trough. This front will move through late in the day
on Saturday, with a low chance for showers for the entire area.
The upper level trough will be slower to push offshore as a
closed low sets up over eastern Canada. This trough will remain
over the Northeast through the rest of the long term period as
well as help to lock in cooler than normal temperatures through
the period with the exception of Saturday, which will be near
normal.
After the cold frontal passage, lake effect precipitation will
commence as cooler air move over the Great Lakes. There is the
potential for a shower to affect northwestern portions of the
area, such as Orange County. Additionally, the ECMWF is hinting
at ocean effect precipitation possibly affect Long Island.
However, confidence and precipitation amounts will be too low to
include even a slight chance just yet, so will keep conditions
dry for Saturday night through the beginning of next week.
Thereafter, a cold front approaches and moves through Tuesday.
However, there are differences in the operational models with
the track of a weak low pressure system associated with this
frontal system. The ECMWF brings it farther south than the GFS.
Will include slight chance POPs for this possibility.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR as high pressure builds into the region.
WNW winds will gust 20-30 kt (but should gust mostly in the
middle 20s, and will diminish as we head into the late afternoon)
through 00Z. Wind direction 280-300 true for the rest of this
afternoon and tonight with gusts ending between 00-02Z. Winds
shift to the W and SW late tonight into Friday morning, with
gusts 15-20 kt for the 30 hours TAFs.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: Gusts 20-25 kt diminish into the evening.
Occasional gusts a few kt higher are possible.
KLGA TAF Comments: Gusts 20-25 kt diminish into the evening.
Occasional gusts a few kt higher are possible.
KEWR TAF Comments: Gusts 20-25 kt diminish into the evening.
Occasional gusts a few kt higher are possible.
KTEB TAF Comments: Gusts around 20 kt diminish into the
evening. Occasional gusts a few kt higher are possible.
KHPN TAF Comments: Gusts 20-25 kt diminish into the evening.
Occasional gusts a few kt higher are possible.
KISP TAF Comments: Gusts 20-25 kt diminish into the evening.
Occasional gusts a few kt higher are possible.
.OUTLOOK FOR 18Z FRIDAY THROUGH MONDAY...
.Friday...VFR. SW winds 10G15-20KT.
.Saturday...Chance of showers/accompanying MVFR conds. SW winds 10-
15G20-25KT.
.Sunday...VFR. W-NW winds 15G20-25KT.
.Monday...VFR.
.Tue...VFR. W-SW 10G15-20KT.
&&
.MARINE...
Have allowed the SCA to expire across the western Long Island
Sound, the south shore bays, and New York Harbor as frequent
wind gusts have diminished to below 25 KT. The SCA remains
across the remainder of the waters through 800 PM (00Z Fri).
With the pressure gradient force weakening late in the day and
into tonight sub-SCA conditions are expected.
SW flow increases on Friday with winds increasing to 25 kt on
the ocean, but could be marginal on the near shore waters. Winds
increase further on Friday night ahead of an approaching cold
front. Wind gusts of 25 kt-30 kt are possible for all waters
Friday night through Sunday (with brief respites for non-ocean
waters). Gale force winds are possible on the ocean on Saturday.
Sub-SCA conditions expected on Monday as high pressure moves over
the waters and the pressure gradient relaxes.
&&
.HYDROLOGY...
No hydrologic issues are expected through the beginning of next
week.
&&
.CLIMATE...
Here are the record Minimum High Temperatures for Oct 18th.
Location.................Temp/Year
Central Park...............45/2009
John F Kennedy Airport.....49/2009
LaGuardia Airport..........47/2009
Newark, NJ.................47/2009
Bridgeport, CT.............47/2009
Islip, NY..................47/2009
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off
the air for an extended period of time.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Frost Advisory from 3 AM to 9 AM EDT Friday for CTZ010>012.
Freeze Warning from 3 AM to 9 AM EDT Friday for CTZ005>008.
NY...Frost Advisory from 3 AM to 9 AM EDT Friday for NYZ069-070-
078>081.
Freeze Warning from 3 AM to 9 AM EDT Friday for NYZ067-068.
NJ...Frost Advisory from 3 AM to 9 AM EDT Friday for NJZ004-103-105-
107.
Freeze Warning from 3 AM to 9 AM EDT Friday for NJZ002.
MARINE...Small Craft Advisory until 8 PM EDT this evening for ANZ330-
340-350-353-355.
&&
SYNOPSIS...JP/DS
NEAR TERM...DS/19
SHORT TERM...DS
LONG TERM...JP/DS
AVIATION...JP
MARINE...JP/DS/19
HYDROLOGY...DS
CLIMATE...
EQUIPMENT...Hazardous weather outlook, Oct 18, 9:32 AM EDT, 5 hours 53 minutes before
Hazardous Weather Outlook National Weather Service New York NY 932 AM EDT Thu Oct 18 2018 CTZ005>008-NJZ002-NYZ067-068-191000- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Western Passaic-Orange-Putnam- 932 AM EDT Thu Oct 18 2018 ...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM EDT FRIDAY... This Hazardous Weather Outlook is for southern Connecticut, northeastern New Jersey and southeastern New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ010>012-NJZ004-103-105-107-NYZ069-070-078>081-191000- Southern New Haven-Southern Middlesex-Southern New London- Eastern Passaic-Western Bergen-Western Essex-Western Union-Rockland- Northern Westchester-Northwestern Suffolk-Northeastern Suffolk- Southwestern Suffolk-Southeastern Suffolk- 932 AM EDT Thu Oct 18 2018 ...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM EDT FRIDAY... This Hazardous Weather Outlook is for southern Connecticut, northeastern New Jersey and southeastern New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Frost Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Frost Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ009-NJZ006-104-106-108-NYZ071>075-176>179-191000- Southern Fairfield-Hudson-Eastern Bergen-Eastern Essex-Eastern Union- Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens- Northern Nassau-Southern Queens-Southern Nassau- 932 AM EDT Thu Oct 18 2018 This Hazardous Weather Outlook is for southern Connecticut, northeastern New Jersey and southeastern New York. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-345-350-353-355-191000- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 932 AM EDT Thu Oct 18 2018 This Hazardous Weather Outlook is for the Atlantic coastal waters, New York Harbor, Long Island Sound, and the Long Island bays. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 18, 3:16 AM EDT | Frost Advisory | OKX | Rockland, Suffolk, Westchester | 30 hr |
| Oct 18, 3:16 AM EDT | Freeze Warning | OKX | Orange, Putnam | 30 hr |
| Oct 18, 3:18 AM EDT | Small Craft Advisory | OKX | 12 hr | |
| Oct 18, 3:25 PM EDT | Small Craft Advisory | OKX | 61 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.